Monday, January 25, 2010

Fluctuating insulin needs

One of the most difficult things I find with having type 1 diabetes is unexpected changes in my insulin needs.

I've been dealing with this recently. Just a couple of months ago, my sugars were running high quite frequently, especially in the evenings. My doctor was recommending more and more insulin to compensate at dinner.

Then, suddenly, my insulin needs suddenly reversed course. I started crashing all the time and had to back off my once-a-day Lantus dose by several units.

Now I'm taking one unit less of my daily Lantus than I used to, but I'm no longer having the same problem with the highs. In fact, my sugars have been under great control, so why am I complaining?

The hardest part of this kind of thing is trying to figure out something that often has no rhyme or reason to it. I have a guess at what could have caused part of the change, but not all of it. I went through a 2- or 3-week period where I wasn't riding my horse, and it was shortly after I started riding again that I started crashing all the time. However, this doesn't explain why I'd been struggling with highs for a month or longer, as I was riding regularly during part of that period.

Whether or not you can find an explanation for abrupt changes in your insulin needs, one thing is for sure — having diabetes requires a lot of vigilance.

4 comments:

Irreverent Freelancer said...

I find this interesting since my dad's doctor told me that Lantus is a long-acting insulin that distributes slowly throughout the day and DOESN'T cause crashes. How many units do you usually take?

Katharine Swan said...

A couple of things. One, your doctor is right, in theory -- but Lantus isn't perfect. If you look at a graph of Lantus effectiveness, there is a spike early on, a couple of hours after you take it, and then it starts to taper off toward the end of the 24-hour period. Also, according to my doctor, in some people Lantus doesn't last the full 24 hours, and they have to take two shots a day (12 hours apart) to get the right effect.

The other thing is that insulin dosages can vary dramatically depending on hormones, metabolism, etc. Hormones generally interfere with insulin absorption, so I take more Lantus while I'm on the pill (which is estrogen) than the week I have my period (where the pills contain no estrogen). Stress produces hormones and dramatically increases the amount of insulin you need. Exercise makes insulin more effective, and also speeds up your metabolism, which makes you need less insulin.

So changes like this simply mean that something in my body has changed, and as a result, my insulin needs are different. Interestingly, though, since I wrote this post my body appears to have returned to its original insulin needs -- probably because my body adjusted to the change in exercise level, and my metabolism leveled out.

I normally take 14 units of Lantus during my period, and 18 units the rest of the month, but when I wrote this post I'd had to back down to 13 and 17, and I was still experiencing more lows than normal.

jc said...

I don't know if you'll read this because it's 2017 but i just found this blog today. I have the same issues with lantus. I was on an insulin pump before switching to lantus/humalog and now lantus/novolog pens about 4 or 5 years ago. I was originally taking the lantus twice per day, for a total of 34 units. I don't know why they prescribed so much, but I was having a lot of low sugars so I had to keep backing off on the morning dose until I was taking like 28-30 units total per day. Then I asked my doctor if I could switch to once per day and he said I should be able to since he said generally the recommendation is if it's 30 units or less you should be able to take a single dose. He put me on I think 28 units to start with and do fasting sugar tests in the morning and I eventually went down to like 27 units. However, I go through cycles where I have low blood sugars for several weeks in a row and I've had to lower my dose to 24 units per day. Then I'll be fine for a few months or so and then my blood sugars will start climbing again and I'll have to increase the dose to 26-28 units per day again. There's no explanation that I can think of. It's very frustrating. I'm glad I'm not the only one, I just wish I could take a consistent dose considering I haven't made any significant lifestyle changes.

Katharine Swan said...

JC, thanks for weighing in! You're right, this is an old post. I actually ended up splitting my Lantus dose, and even though I take WAY less than 30 units a day, it was much better for me. It smoothed over both the overnight lows AND the period of climbing sugars that happened as the Lantus lost effectiveness.

As I've gotten older, though, Lantus has gotten much less effective for me. My insulin needs vary much more throughout the day now. I have a much stronger dawn phenomenon than I used to, for instance. I was on Tresiba for a year as part of a study, and that was the best my blood sugars ever were. I went on it recently for a short period of time, and just like during that study years ago, it was far better for keeping my blood sugars regular.

I recently went on a pump, though, which is the best of all because I can set different basal rates for different times of day. I'll be blogging about the change soon, so stay tuned!